Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 3, NWS Billings, MT

May 28, 2021Rosebud County, Montana

NWS Billings, MT issued this severe thunderstorm warning at May 28, 2021, 6:21 PM MDT for Rosebud County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 6:21 PM MDT (00:21 UTC)
Expired
May 28, 2021, 6:45 PM MDT
In force
24 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Rosebud County, MT

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.4 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2631 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WUUS55 KBYZ 290021
SVRBYZ
MTC087-290045-
/O.NEW.KBYZ.SV.W.0003.210529T0021Z-210529T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
621 PM MDT Fri May 28 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Southern Rosebud County in southeastern Montana...

* Until 645 PM MDT.

* At 620 PM MDT, a severe thunderstorm was located near Lame Deer, or
  22 miles south of Colstrip, moving east at 40 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Lame Deer, Ashland and Northern Cheyenne Indian Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4546 10669 4571 10668 4574 10623 4539 10624
TIME...MOT...LOC 0020Z 268DEG 33KT 4557 10656 

HAIL...1.25IN
WIND...<50MPH
 
$$
TWH
2 follow-up statements
555 
WWUS55 KBYZ 290033
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
633 PM MDT Fri May 28 2021

MTC087-290045-
/O.CON.KBYZ.SV.W.0003.000000T0000Z-210529T0045Z/
Rosebud MT-
633 PM MDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHERN ROSEBUD COUNTY...

At 632 PM MDT, a severe thunderstorm was located near Ashland, or 24
miles southeast of Colstrip, moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Ashland and Northern Cheyenne Indian Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4544 10654 4572 10653 4574 10623 4539 10624
TIME...MOT...LOC 0032Z 268DEG 33KT 4557 10640 

HAIL...1.00IN
WIND...<50MPH
 
$$
TWH
528 
WWUS55 KBYZ 290043
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
643 PM MDT Fri May 28 2021

MTC087-290051-
/O.EXP.KBYZ.SV.W.0003.000000T0000Z-210529T0045Z/
Rosebud MT-
643 PM MDT Fri May 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ROSEBUD COUNTY WILL
EXPIRE AT 645 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However dime size 
hail and wind gusts to 50 mph are still possible with this 
thunderstorm.

LAT...LON 4544 10654 4572 10653 4574 10623 4539 10624
TIME...MOT...LOC 0041Z 268DEG 33KT 4557 10630 

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:57 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 28, 2:57 PM MDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Billings MT
257 PM MDT Fri May 28 2021

.DISCUSSION...

Tonight through Saturday night...

The front has already moved through Livingston to Big Timber.
Convection has started to develop. Still expecting more
development farther to the east. Most of the area is still showing
fairly low CAPE, with values less then 500 J/kg. Conditions are a
little better in southeast Montana where values are 500 to 1000.
Shear is pretty good, this setup is going to be fairly CAPE
limited. CAMs are showing a few isolated stronger updrafts, but
the consensus is low on the time and location of these stronger
storms. It does not look like the convection will be getting
organized. The dew point spreads are pretty high, so the main
threat looks like strong wind gusts. This activity will move
through the area through the evening with most of it out before
midnight.

Saturday looks quiet as heights will be rising. There could be an
isolated shower along the Bighorns, otherwise the rest of the area
will be dry. Reimer

Sunday through Thursday...

An upper ridge will dominate most of the extended forecast
period. This ridge will bring mainly dry and warm weather to the
Northern Rockies, with temperatures rising a bit more each day.

There is a slight chance of showers or thunderstorms over the
east on Tuesday as a weak disturbance moves over that area. The
next chance of showers and thunderstorms, this time for all of
southern MT and north central WY, is Thursday afternoon into the
night when the upper ridge becomes more suppressed as an upper air
disturbance tracks east/northeastward from the Pacific Northwest
to northern MT and Saskatchewan. Moisture aloft will also increase
on Thursday, which would further support a few showers and
thunderstorms over the region.

High temperatures will rise from the lower 70s Sunday to the 80s
Tuesday and Wednesday, to lower 90s Thursday. The hot temperatures
on Thursday will be caused by low level southwesterly flow
downsloping the terrain and producing compressional warming before
a cold frontal passage Thursday night. RMS/TWH

&&

.AVIATION...

A cold front will continue to transit the area this afternoon and
evening producing thunderstorms. Brief winds to 40kts are possible
along the front south and east of Billings. A few of the stronger
storms will produce small hail and erratic wind gusts. Reimer

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 042/066 043/071 046/079 054/083 056/085 059/092 060/086
    40/U    00/U    00/U    01/B    00/U    01/U    22/T
LVM 036/066 038/071 041/078 049/081 052/085 056/088 054/082
    10/U    00/U    00/U    01/B    00/U    02/T    22/T
HDN 044/067 040/072 044/080 050/083 054/085 055/092 058/087
    71/U    00/U    00/U    01/B    00/U    01/U    22/T
MLS 043/066 042/071 044/078 051/083 054/084 057/092 060/086
    70/U    00/U    00/U    01/B    00/U    01/U    21/U
4BQ 046/064 042/069 044/076 052/079 052/082 056/090 060/085
    60/U    00/U    00/U    01/B    00/B    01/U    11/U
BHK 042/066 041/069 041/075 049/079 051/080 053/087 057/085
    80/U    00/U    00/U    02/W    00/U    00/U    11/U
SHR 044/063 040/069 041/075 047/079 051/082 053/088 056/084
    42/T    02/T    01/U    01/B    00/U    01/U    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, May 28, 4:46 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Billings MT
446 PM MDT Fri May 28 2021

MTZ030-057-173-282315-
Treasure MT-Northern Big Horn MT-Northeastern Yellowstone MT-
446 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Custer, or 18 miles north of Hardin, moving east
at 30 mph.

Dime size hail, wind gusts to 50 mph and very heavy rain are
possible with this storm.

This storm will not affect Billings.

This storm will remain over mainly rural areas of north central Big
Horn, east central Yellowstone and south central Treasure Counties.

LAT...LON 4589 10780 4607 10782 4615 10726 4588 10723
TIME...MOT...LOC 2244Z 265DEG 27KT 4599 10771

TWH
Special weather statement, May 28, 5:14 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Billings MT
514 PM MDT Fri May 28 2021

MTZ030-057-282345-
Treasure MT-Northern Big Horn MT-
514 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Custer, or 19 miles northeast of Hardin, moving
east at 35 mph.

Dime size hail, wind gusts up to 50 mph and brief heavy rain are
possible with this storm.

This storm will remain over mainly rural areas of north central Big
Horn and southeastern Treasure Counties.

LAT...LON 4609 10694 4574 10693 4584 10743 4608 10742
TIME...MOT...LOC 2313Z 271DEG 31KT 4595 10734

TWH
Local storm report, May 28, 5:46 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
546 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             FORT SMITH              45.31N 107.93W
05/28/2021  E1.25 INCH       BIG HORN           MT   TRAINED SPOTTER

            HAIL WAS HALF DOLLAR SIZED AND SMALLER.

&&

ARTHUR
Special weather statement, May 28, 5:59 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Billings MT
559 PM MDT Fri May 28 2021

MTZ138-290030-
Southern Big Horn MT-
559 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY...

At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Lodge Grass, or 24 miles south of Hardin, moving
east at 35 mph.

Dime size hail and wind gusts to 30 mph are possible with this
storm, along with brief heavy rainfall and occasional lightning.
This storm will impact travel on Interstate 90 south of Crow Agency.

Locations impacted include...
Lodge Grass, St. Xavier and Crow Indian Reservation.

LAT...LON 4525 10772 4552 10772 4552 10701 4517 10706
TIME...MOT...LOC 2356Z 270DEG 33KT 4539 10753

Lester
Special weather statement, May 28, 6:06 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Billings MT
606 PM MDT Fri May 28 2021

MTZ031-057-058-138-290030-
Southern Rosebud MT-Northern Rosebud MT-Southern Big Horn MT-
Northern Big Horn MT-
606 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY...

At 605 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lame Deer, or 24 miles south of Colstrip, moving east at 35 mph.

Dime size hail, winds up to 50 mph and brief heavy rainfall are
possible with this storm.

Locations impacted include...
Lame Deer, Ashland, Muddy Cluster, Birney Village and Northern
Cheyenne Indian Reservation.

LAT...LON 4550 10686 4571 10685 4575 10626 4538 10625
TIME...MOT...LOC 0005Z 272DEG 29KT 4556 10675

TWH
Local storm report, May 28, 6:07 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
607 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             1 ENE FORT SMITH        45.31N 107.92W
05/28/2021  E1.00 INCH       BIG HORN           MT   COCORAHS

            LEAF DAMAGE SHREDDED LEAVES CAR DENTS BROKEN CAR
            WINDOWS.

&&

ARTHUR

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:06 PM MDTSpecial Weather StatementBYZ24 min
May 28, 6:29 PM MDTSpecial Weather StatementBYZBig Horn46 min
May 28, 6:50 PM MDTSpecial Weather StatementBYZCuster, Powder River40 min
May 28, 7:30 PM MDTSpecial Weather StatementBYZPowder River45 min
May 28, 7:48 PM MDTSevere Thunderstorm WarningBYZPowder River27 min
May 28, 8:26 PM MDTSpecial Weather StatementBYZPowder River34 min
May 28, 9:09 PM MDTSpecial Weather StatementBYZCarter36 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.